Infection and hydroxycarbamide

I have had seven different haematologists in seven years. The latest one was the first to tell me I must stop taking it during an infection with high temperature. I soon after this found a mention of it on the internet. I wonder if other users are told about it. Jumbo4

2 Likes

Hi @jumbo4, you certainly have had a turnover of haematologists, I thought I had had a collection, but I think it is 7 or 8 in 18 yrs, I’ve lost count.
I have also found different approaches over the years and often put it down to ‘new best practice guidelines’.
That is a long winded way of saying that I am sorry that I cannot help with your specific question.
I have also had many, many, many infections over the years, but not had any with high temperatures luckily.
Is this something you have had a lot of whilst on hydroxycarbamide?
Look after yourself and I hope that you get some replies that are of more use to you.

Thanks for starting this thread @jumbo4. In general it is routine for many chemotherapy drugs, (including hydroxycarbomide), to be stopped when someone has a fever or signs of infection, as infection may suppress the blood counts further and lead to prolonged periods of immunosuppression. As always though, it’s really important that if someone has a fever or signs of infection, that they talk it through with their treating team so they can get the right advice for their individual circumstances.

1 Like

@jumbo4
I have had flu, with very high temperature, I was quite poorly, no-one said to stop taking the hydroxycarbamide - a question to ask at my next appointment
Thank you for the info

2 Likes

Surprisingly my team used to jump on anything that looked like an infection. I remember when I first starting getting out of bed in hospital, I used to try and sit in a chair for an hour or two but I wasn’t used to it so it often sped up my heart rate and had me pouring with sweat. On one occasion I fainted and they put me on antibiotics and orthopaedic leggings and cancelled my next chemo session. It reality it was probably just getting used to being the right way up again but it was very strange that they took it so seriously.

1 Like

Thanks to all who replied about stopping hydroxycarbamide during infection. I wonder whether it results in raised platelets in ET.
One other question I have is about hydroxycarbamide and any alternative treatments affecting the kidneys. I was never warned about it but it does seem that kidney problems can occur with our type of MPN diseases. . I wonder if it is widespread.
Jumbo4

1 Like

Hi @jumbo4 I am going to throw this info in.
I have Chronic lymphocytic leukaemia (CLL), never had any meds for it and I have chronic kidney disease which has been diagnosed after my Chronic lymphocytic leukaemia (CLL) diagnosis.
Look after yourself